Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 24, 2009, 6:54 PM EDT for Seminole County, Volusia County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 24, 2009, 7:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 97 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 242254
SVRMLB
FLC117-127-242345-
/O.NEW.KMLB.SV.W.0086.090724T2254Z-090724T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
654 PM EDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SEMINOLE COUNTY IN FLORIDA
SOUTHERN VOLUSIA COUNTY IN FLORIDA
* UNTIL 745 PM EDT.
* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE HELEN...AND MOVING
SOUTHEAST AT 10 MPH. OTHER OUTFLOWS MERGING IN THESE AREAS MAY
PRODUCE ADDITIONAL SEVERE STORMS IN THE WARNING AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...ORANGE CITY...DELTONA...LAKE MONROE... SANFORD...OSTEEN...
MIDWAY...NEW SMYRNA BEACH...OAK HILL...GENEVA...EDGEWATER AND
APOLLO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2916 8098 2916 8097 2915 8097 2888 8078
2886 8081 2886 8082 2885 8083 2878 8091
2878 8096 2874 8097 2869 8103 2867 8128
2917 8140 2920 8100
TIME...MOT...LOC 2251Z 318DEG 13KT 2898 8126
$$
52What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 24, 2:45 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT FRI JUL 24 2009 .DISCUSSION... THIS AFTERNOON-SATURDAY...EAST COAST SEA BREEZE HAS GOTTEN GOING ALONG THE ENTIRE COAST EARLY THIS AFTERNOON...WITH MORE DEFINITION AND FURTHER INLAND PENETRATION SOUTH OF THE CAPE. ISOLATED SHOWERS HAVE DEVELOPED ALONG THE SEA BREEZE...MAINLY DOWN SOUTH AS IT INTERACTS WITH THE LAKE OKEECHOBEE BREEZE AND IN THE VICINITY OF DEEPER MOISTURE. WITH THE ECSB SO FAR BEING THE MORE ACTIVE OF THE TWO...EXPECT THIS TO BE THE MAIN FOCUS FOR LIGHTNING STORMS OVER THE REGION THROUGH THIS EVENING. A NOTABLE INCREASE IN ACTIVITY IS EXPECTED BY EARLY EVENING AS THE SEA BREEZES COLLIDE OVER THE ST JOHNS RIVER BASIN SOUTH TO LAKE OKEECHOBEE. FREQUENT LIGHTNING IS EXPECTED TO BE THE MAIN CONCERN...BUT A LITTLE DRIER AIR ALOFT COULD BRING SOME GUSTY WINDS WITH STRONGER STORMS. STORMS WILL GENERALLY MOVE BACK TOWARDS THE COAST AND OFFSHORE IN S-SW FLOW. LEFT OVER BOUNDARY COLLISIONS WILL LIKELY KEEP STORMS GOING THROUGH LATE EVENING. MID/UPPER LEVEL DEBRIS CLOUDS WILL THIN OUT AFTER MIDNIGHT...WITH A HIGHER COVERAGE CLOSER TO THE WEAK SURFACE FRONT OVER N FLORIDA. INCREASING MOISTURE WILL BRING A HIGHER COVERAGE OF STORMS ON SATURDAY...ESPECIALLY DOWN SOUTH WITH THE LAKE O-ECSB INTERACTION. MODELS HAVE PAINTED LIKELY POPS OVER THIS AREA FOR THE AFTERNOON AND SEE NO REASON TO DISAGREE. SLIGHTLY DRIER AIR UP NORTH AND THE POSSIBILITY OF SOME LINGERING MID-UPPER LEVEL CLOUDS IN THE VICINITY OF THE FRONT MAY LIMIT CONVECTIVE DEVELOPMENT A LITTLE MORE IN THIS AREA. FOCUS WILL ONCE AGAIN BE MORE TOWARDS THE COAST AS SW STEERING FLOW CONTINUES. WITH DEWPOINTS CONTINUING INTO THE LOW TO MID 70S...TOMORROW WILL BE ANOTHER HOT AND HUMID DAY AS AFTERNOON TEMPERATURES REACH INTO THE LOW 90S AT THE COAST...AND MID 90S INLAND. SOME INLAND LOCATIONS WILL LIKELY SEE HEAT INDICES PEAKING TO 100-105F BEFORE AFTERNOON SHOWERS AND STORMS GENERATE CLOUD COVER. SAT NIGHT-SUN NIGHT...WEAK HIGH PRESSURE RIDGING AT THE SURFACE WILL ALIGN ITSELF EAST-WEST ACROSS THE SOUTH-CENTRAL PENINSULA THROUGH THIS PERIOD. RIDGING FURTHER ALOFT WILL REMAIN ACROSS SOUTH FLORIDA GIVING US A SOUTHWEST TO NORTHEAST STEERING FLOW FOR AFTERNOON AND EVENING CONVECTION. THIS WILL ENSURE THAT SHOWERS AND LIGHTNING STORMS END UP ACROSS THE EASTERN PENINSULA LATE IN THE DAY. WEST/SOUTHWEST SURFACE WINDS SUN WILL TRANSITION TO EAST/SOUTHEAST ALONG THE COAST BEHIND THE INLAND MOVING EAST COAST SEA BREEZE. THE SEA BREEZE WILL PROVIDE A FOCUS FOR AFTERNOON DEVELOPMENT OF CONVECTION. MOISTURE VALUES ARE FORECAST TO BE GREATER SOUTHWARD AND SUSPECT THAT EARLIEST STORM DEVELOPMENT WILL BE ACROSS ST. LUCIE AND MARTIN COUNTIES WITH ACTIVITY SPREADING NORTHWARD AND INLAND THROUGH THE DAY. WILL KEEP POP VALUES AT 50% EVERYWHERE AND ALLOW FUTURE SHORT-TERM SHIFTS TO DETERMINE AREAS OF GREATER COVERAGE AS TIME DRAWS NEAR. NEXT WEEK...(PREVIOUS DISCUSSION)...THE PERSISTENT TROUGH OVER THE CENTRAL/EASTERN PART OF THE COUNTRY IS FORECAST TO LIFT/RETROGRADE SLIGHTLY...AND ALLOW ATLANTIC RIDGE TO BUILD BACK ACROSS THE PENINSULA. THE SURFACE RIDGE AXIS SHOULD NUDGE JUST NORTH OF THE AREA AND RESULT IN A MORE SOUTHEAST LOW LEVEL FLOW. MOISTURE VALUES ARE FORECAST TO REMAIN QUITE HIGH...BUT WITH RIDGE BUILDING ALOFT...EXPECT SOME MID LEVEL WARMING. THEREFORE WILL KEEP POPS AT 40 PERCENT WHICH IS AT OR SLIGHTLY BELOW CLIMO VALUES. THERE MAY BE A FEW NIGHTS WHERE COASTAL SECTIONS RECEIVE SOME ONSHORE MOVING SHOWERS...BUT HAVE NOT INCLUDED THIS YET DUE TO THE PROPENSITY THIS SEASON FOR THE MODELS TO BACK OFF OF DEPTH/STRENGTH OF ONSHORE FLOW IN LATER RUNS. && .AVIATION...SCT-BKN040-050 AREAWIDE WITH AFTERNOON CUMULUS DEVELOPMENT. MVFR SHRA/TSRA 20Z-02Z ESPECIALLY ALONG COASTAL ROUTES/TAF SITES. PREVAILING VFR AFTER 04Z AS DEBRIS CLOUDS THIN OUT. PATCHY MVFR POSSIBLE THROUGHOUT THE REGION AFTER 10Z TONIGHT. && .MARINE...DOMINANT LONG PERIOD 2-3 FT EASTERLY SWELL CONTINUES WITH OVERALL SEAS RUNNING 3-4 FT. SWELL COMPONENT WILL GRADUALLY EASE THROUGHOUT THE NEXT 24 HRS...WITH SEA HEIGHTS SUBSIDING AS WELL. TYPICAL DIURNAL FLOW PATTERN EXPECTED WITH LIGHT S-SW WINDS OVERNIGHT AND IN THE MORNING AND A S-SE WIND DEVELOPING NEARSHORE WITH THE SEABREEZE IN THE AFTERNOON. SW STEERING FLOW WILL BRING AN INCREASING THREAT FOR OFFSHORE MOVING THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE WATERS BOTH TONIGHT AND TOMORROW. SAT NIGHT-SUN NIGHT...LIGHT SW FLOW AOB 10 KTS EXPECTED SAT/SUN NIGHT. FLOW WILL TRANSITION TO AN E/SE COMPONENT NEAR THE COAST SUN AFTN AS THE ECSB MOVES INLAND. EXPECT THE EAST SWELL TO DIMINISH THROUGH THE WEEKEND. BOATERS WILL NEED TO KEEP AN EYE TO THE SKY WESTWARD LATER IN THE AFTERNOON & EVENINGS DURING THIS TIME FOR APPROACHING SHRA/TSRA. MON-WED...SOUTHEAST FLOW AT 5-10 KNOTS IS FORECAST AS THE SURFACE RIDGE AXIS NUDGES JUST TO THE NORTH OF THE AREA. PLENTY OF MOISTURE WILL KEEP A CHANCE OF SHOWERS/STORMS...THOUGH WEAKENING STEERING FLOW SHOULD KEEP THE AFTERNOON STORMS FROM MOVING BACK ACROSS THE COAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 91 73 90 / 30 40 20 50 MCO 75 93 74 93 / 20 50 20 50 MLB 73 90 72 89 / 30 60 30 50 VRB 73 90 72 91 / 30 60 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...MOSES LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 433 AM EDT FRI JUL 24 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-242000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 433 AM EDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO FORM ALONG THE SEA BREEZE AS IT PUSHES ACROSS THE COASTAL AREAS AND WEST OF INTERSTATE 95 THIS AFTERNOON. THE PREVAILING SOUTHWESTERLY WIND FLOW...STRONGER WEST COAST SEA BREEZE...WILL KEEP THE EAST COAST SEA BREEZE FROM PENETRATING VERY FAR INLAND. THE TWO SEA BREEZES ARE EXPECTED TO COLLIDE ALONG THE COAST WEST OF INTERSTATE 95 LATE AFTERNOON. STORMS WILL THEN MOVE SLOWLY BACK TOWARD THE ATLANTIC. AS WITH SEA BREEZE INTERACTION STORMS...SOME OF THE STORMS MAY PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...WIND GUSTS OF 40 TO 50 MPH AND LOCALLY HEAVY RAIN ASSOCIATED WITH SLOWER MOVING STORMS. AS STRONGER STORMS APPROACH THE COAST THERE MAY BE ENOUGH WIND SHEAR TO PRODUCE WEAK ROTATION IN THE LOWER PORTIONS OF THE CLOUD FOR FUNNEL CLOUDS TO FORM.. BOATERS ON INLAND LAKES AND RIVERS SHOULD KEEP AN EYE TO THE SKIES FOR APPROACHING WEATHER IN THE AFTERNOON AND EARLY EVENING AND HEAD BACK TO SHORE IF STORMS ARE MOVING IN YOUR DIRECTION. ...RIP CURRENT IMPACT... OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NEVER SWIM ALONE AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... BOATERS ON THE INTRACOASTAL WATERWAY AND NEARSHORE ATLANTIC WATERS SHOULD KEEP AN EYE TO THE WEST FOR AFTERNOON AND EVENING STORMS MOVING OFF THE MAINLAND AND SEEK SAFE HARBOR WELL IN ADVANCE OF THE STORMS IMPACTING YOU. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY ROUGH SEAS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND POSSIBLY FUNNEL CLOUDS AS THEY COME OFF THE MAINLAND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WEST TO EAST WIND PATTERN WILL FAVOR THE EAST SIDE OF THE PENINSULA FOR AFTERNOON AND EVENING LIGHTNING STORMS SATURDAY THROUGH MONDAY. THE WIND PATTERN SHIFTING TO AN EAST TO WEST DIRECTION WEDNESDAY AND THURSDAY WILL TEND TO PUSH STORMS AWAY FROM THE ATLANTIC SIDE OF THE PENINSULA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVER THE SPACE AND TREASURE COASTS AND SELF ACTIVATE IF NEEDED. WIMMER
In the hours before
Special weather statement, Jul 24, 5:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 559 PM EDT FRI JUL 24 2009 FLZ141-242245- COASTAL VOLUSIA COUNTY- 559 PM EDT FRI JUL 24 2009 ...FUNNEL CLOUDS POSSIBLE OVER EASTERN VOLUSIA COUNTY... AT 558 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD JUST OFFSHORE DAYTONA...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE DAYTONA BEACH...DAYTONA BEACH SHORES AND WILBUR BY THE SEA. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:51 PM EDT | Special Marine Warning | MLB | 54 min | |
| Jul 24, 5:52 PM EDT | Special Marine Warning | MLB | 53 min | |
| Jul 24, 6:03 PM EDT | Tornado Warning | MLB | Volusia | 27 min |
| Jul 24, 6:28 PM EDT | Tornado Warning | MLB | Volusia | 32 min |
| Jul 24, 6:59 PM EDT | Tornado Warning | MLB | Volusia | 31 min |
| Jul 24, 7:19 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 101 min |
| Jul 24, 7:43 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.